Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 138, NWS Lincoln, IL

August 28, 20184 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 28, 2018, 9:20 PM CDT for 4 counties in Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2018, 9:20 PM CDT (02:20 UTC)
Expired
Aug 28, 2018, 10:00 PM CDT
In force
40 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fulton County, IL, Knox County, IL, Peoria County, IL, Stark County, IL

The radar

The Quad Cities radar (KDVN), 86 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 5:06 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1340 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted.

347 
WUUS53 KILX 290220
SVRILX
ILC057-095-143-175-290300-
/O.NEW.KILX.SV.W.0138.180829T0220Z-180829T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
920 PM CDT TUE AUG 28 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Fulton County in west central Illinois...
  Western Stark County in north central Illinois...
  Knox County in west central Illinois...
  Northwestern Peoria County in central Illinois...

* Until 1000 PM CDT.

* At 919 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles east of Little York to Roseville to near
  Tennessee, moving east at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Galesburg, Canton, Lewistown, Abingdon, Knoxville, Farmington,
  Elmwood, Cuba, Toulon, Brimfield, Wataga, Avon, Oneida, Yates City,
  Vermont, St. David, Williamsfield, Altona, Fairview and Ipava.

This includes Interstate 74 between mile markers 34 and 75.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Lincoln.

Damaging winds and continuous cloud to ground lightning is occurring 
with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4123 8983 4078 8986 4030 9011 4029 9045
      4113 9044 4115 9038 4115 8987 4123 8987
TIME...MOT...LOC 0219Z 264DEG 45KT 4102 9062 4072 9065 4038 9082 

HAIL...0.75IN
WIND...60MPH
 
$$

Auten
1 follow-up statement
882 
WWUS53 KILX 290246
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
946 PM CDT TUE AUG 28 2018

ILC057-095-143-175-290300-
/O.CON.KILX.SV.W.0138.000000T0000Z-180829T0300Z/
Fulton-Stark-Knox-Peoria-
946 PM CDT TUE AUG 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR FULTON...WESTERN STARK...KNOX AND NORTHWESTERN PEORIA COUNTIES...

At 945 PM CDT, severe thunderstorms were located along a line
extending from Oneida to near London Mills to near Adair, moving east
at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Galesburg, Canton, Lewistown, Abingdon, Knoxville, Farmington,
Elmwood, Cuba, Toulon, Brimfield, Wataga, Avon, Oneida, Yates City,
Vermont, St. David, Williamsfield, Altona, Fairview and Ipava.

This includes Interstate 74 between mile markers 34 and 75.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4123 8983 4078 8986 4030 9011 4029 9045
      4113 9044 4115 9038 4115 8987 4123 8987
TIME...MOT...LOC 0245Z 264DEG 45KT 4105 9021 4075 9024 4041 9041 

HAIL...0.75IN
WIND...60MPH
 
$$

Auten

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:52 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 28, 6:52 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
652 PM CDT Tue Aug 28 2018

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 250 PM CDT Tue Aug 28 2018

An elevated boundary sagging into the CWA from the north early
this afternoon has interacted with deep moist southerly flow to
produce showers and thunderstorms over extreme northwest portions
of the forecast area this afternoon. 12z models along with the
latest CAMs are suggesting several waves of precip across IA and
nrn IL late this afternoon and tonight. The final round is
associated with the main forcing of the incoming shortwave and
should have the best chance of holding together as it pushes into
the forecast area later tonight. Precip Water is near 2 inches
which is above the 90 climatological percentile and the 12z HRF
ensemble suggests several inches will be possible in portions of
Knox and possibly Stark Counties.

However...unlike areas just north and west of the forecast area,
precip amounts have been on the light side over the past 7-days.
FF Guidance is running 2.1 (1 hr) to 3.3 (6 hr) for Knox. With the
precip expected to weaken as it pushes into the area will hold off
on FFA for now. Later shifts will need to watch evolution closely.

The remnants of the main line of showers and storms should move
through the rest of the forecast area late tonight and Wednesday.
Redevelopment of the LLJ may keep the line strong later into the
night than the normal diurnal cycle. The line may reintensify over
the southeast Friday afternoon and produce a strong storm or two,
but much of the PVA will pass north of the area and shear should
also decrease.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 250 PM CDT Tue Aug 28 2018

Much cooler temperatures should overspread the forecast area
Wednesday and persist into Friday. Flow aloft is expected to be
be generally zonal with weak shortwaves embedded in the flow
bringing some chances for rain by Friday in the northwest and
elsewhere by Saturday. Heights begin to build for early next week
allowing temps to once again reach well into the 80s. No major
systems appear on the horizon through tuesday. Labor Day looks
hot with apparent temperatures in the 90s and only isolated to
scattered thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 651 PM CDT Tue Aug 28 2018

An MCS in Iowa and N Missouri will progress into western Illinois
late this evening. A couple of waves of storms are forecast by the
high resolution models, with the first one possibly remaining N of
PIA between 03z-05z. We have continued to include a VCTS at PIA
starting at 05z, due to the chance that the southern end of the
line of storms with the first wave possibly clip that area.

The better chances of storms affecting the TAF sites will come
with the cold frontal passage after midnight, generally between
08z-13z. The timing and strength of storms with that line are
still in question, but damaging winds will be possible with any
storms that push through Illinois overnight.

There should be an extended period of MVFR clouds as the cold
front moves across the area. Prior to the cold front, a few storms
could produce IFR clouds/vis if the storms directly affect a TAF
site.

Winds will be SW initially, with sustained winds in the 10-15kt
range and gusts to 25 kt possible until sunset. Wind directions
will shift to W-SW late tonight ahead of the cold front, then
continue to the W-NW by later tomorrow morning and afternoon.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&

SHORT TERM...Barker
LONG TERM...Barker
AVIATION...Shimon
Hazardous weather outlook, Aug 28, 3:51 PM CDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
351 PM CDT Tue Aug 28 2018

ILZ027>031-036-291100-
Fulton-Knox-Marshall-Peoria-Stark-Woodford-
351 PM CDT Tue Aug 28 2018

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Peak afternoon Heat Index values will range from 99 to 102
degrees, as the heat and humidity continues across the area.

Storms will continue to develop and move across the area through
the night. There is a slight risk that some of the storms could
become severe this evening, with damaging winds and large hail. A
brief tornado touchdown is also possible. Locally heavy rainfall
will also be a threat.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Storm chances will continue Wednesday morning. These storms are
not expected to be severe at this time.

Another round of storms will return for later Friday through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this evening.

ILZ037-038-040>043-047>051-291100-
Cass-De Witt-Logan-Mason-McLean-Menard-Morgan-Sangamon-Schuyler-
Scott-Tazewell-
351 PM CDT Tue Aug 28 2018

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Peak afternoon Heat Index values will range from 99 to 103
degrees, as the heat and humidity continues across the area.

Storms will move into the area this evening and continue through
the night. There is a marginal risk that some of the storms could
become severe this evening, with damaging winds and hail. Locally
heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Storm chances will continue Wednesday morning. These storms are
not expected to be severe at this time.

Another round of storms will return for late Friday night through
Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this evening.

ILZ044>046-052>057-061-291100-
Champaign-Christian-Coles-Douglas-Edgar-Macon-Moultrie-Piatt-
Shelby-Vermilion-
351 PM CDT Tue Aug 28 2018

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Peak afternoon Heat Index values will range from 100 to 106
degrees, as the heat and humidity continues across the area.

Storms will move into the area later this evening and continue
through the night. Severe weather is not expected at this time.
However, locally heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Storm chances will continue Wednesday morning. There is a
Marginal Risk of severe weather later Wednesday afternoon.

Another round of storms will return for late Friday night through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-291100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
351 PM CDT Tue Aug 28 2018

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Peak afternoon Heat Index values will range from 100 to 104
degrees, as the heat and humidity continues across the area.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Storm chances will be present for Wednesday and Wednesday
evening. There is a Marginal Risk of severe weather later
Wednesday afternoon into evening.

Another round of storms will return for Saturday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

HJS

In the hours before

Special weather statement, Aug 28, 7:35 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Lincoln IL
735 PM CDT TUE AUG 28 2018

ILZ027-028-290130-
Knox-Stark-
735 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STARK AND NORTHERN KNOX
COUNTIES UNTIL 830 PM CDT...

At 734 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cambridge to near Rio. Movement was east at 35
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Toulon, Osceola, Bradford, Oneida, Altona, Elmira, La Fayette and
Rio.

This includes Interstate 74 between mile markers 34 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Illinois.

LAT...LON 4115 8964 4105 8999 4103 9044 4115 9044
      4115 8987 4123 8986 4123 8964
TIME...MOT...LOC 0034Z 269DEG 32KT 4131 9020 4107 9040

Shimon

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:35 PM CDTSpecial Weather StatementILXStark55 min
Aug 28, 9:26 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Schuyler49 min
Aug 28, 10:00 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Peoria, Tazewell45 min
Aug 29, 12:39 AM CDTSpecial Weather StatementILXTazewell36 min
Aug 29, 1:43 AM CDTFlash Flood WarningILXPeoria, Tazewell, Woodford6 hr
Aug 29, 3:36 AM CDTSpecial Weather StatementILXMorgan, Scott39 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.